Virginia, 2012

High Wind in Virginia, February 11 to 12, 2012

February 11 to 12, 2012 · NWS RNK · 13 events in 13 counties and zones

A strong pressure gradient developed across the area as a cold front departed the region and high pressure built in behind it. Damaging winds brought down trees in counties along and near the crest of the Blue Ridge.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$129,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A strong pressure gradient developed across the area as a cold front departed the region and high pressure built in behind it. Damaging winds brought down trees in counties along and near the crest of the Blue Ridge.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 11, 1:56 PM EST, 1 hour 24 minutes earlier.

Area forecast discussion, Feb 11, 1:56 PM EST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
156 PM EST SAT FEB 11 2012

.SYNOPSIS...
NORTHWEST WINDS WILL BE PULLING IN COLDER AIR AND SNOW SHOWERS
THROUGH TONIGHT. HIGH PRESSURE BUILDS NORTH AND EAST FROM THE
ARKLATEX SUNDAY AND MONDAY. AN UPPER LEVEL DISTURBANCE ARRIVES ON
TUESDAY. WEAKER HIGH PRESSURE IS IN PLACE BY WEDNESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 140 PM EST SATURDAY...

RAPID UPDATE TO DROP THE WINTER WX ADVISORY FOR PORTIONS OF THE
ALLEGHANY HIGHLANDS INTO MONROE COUNTY WV. NOT EXPECTING THE
AMOUNT OF SNOW THAT WILL WARRANT AN ADVISORY AS WE ARE NO IN TRUE
NW FLOW UPSLOPE. EXPECT THE HIGHER AMOUNTS TO NOW BE RELEGATED TO
THE WRN SLOPES...ALTHOUGH SHORTWAVE PUSHING INTO THE SRN APPS WILL
BE PROVIDING FOR BETTER COVERAGE OVER THE NC MTNS INTO SRN WV TIL 00Z.

ADDITIONALLY...EXPANDED THE WIND ADVISORY EAST TO THE REST OF THE
VA/NC FOOTHILLS...WITH GUSTS TO 55 MPH NOT OUT OF THE QUESTION.
STRONGEST WINDS SHOULD OCCUR FROM NOW AND ESPECIALLY AFTER SUNSET
TIL MIDNIGHT. THE HIGH WIND WARNING LOOKS GOOD...BUT EXPIRES AT 4
AM AND WILL LIKELY HAVE TO BE EXTENDED AS A WIND ADVISORY INTO
LATER SUNDAY MORNING AS MODELS KEEP THE STRONG MOMENTUM TRANSFER
AT ADVISORY LEVELS TIL MIDDAY SUNDAY.

TEMPERATURES/WIND CHILLS WILL BE SIGNIFICANTLY COLDER TONIGHT.
THE WIND CHILLS ARE ALREADY MENTIONED IN THE WSW...BUT LOOKING AT
WIND CHILL ADVISORIES FOR THOSE OUTSIDE THE CURRENT WINTER WX
HEADLINES...AND WILL UPDATE THIS BY 4 PM.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
AS OF 247 AM EST SATURDAY...

SUNDAY INTO SUNDAY NIGHT...THE TIGHT PRESSURE GRADIENT SLACKENS
ACROSS THE AREA AS HIGH PRESSURE CONTINUES TO APPROACH THE
AREA...AND LOW PRESSURE MOVES NORTHEAST OVER THE CANADIAN MARITIMES.
THE RESULT WILL BE A TREND TOWARDS GRADUALLY DECREASING WINDS SPEEDS
THROUGH THIS PERIOD. HOWEVER...GUSTS STILL MAY BE AT OR ABOVE WIND
ADVISORY CRITERIA AT THE HIGHER RIDGE TOPS THROUGH MID-MORNING.
ALSO...BELOW ZERO WIND CHILLS WILL ALSO CONTINUE TO BE POSSIBLE
THROUGH MID-MORNING ACROSS THE MOUNTAINS. UPSLOPE SNOW SHOWERS WILL
CONTINUE ALONG THE WESTERN SLOPES OF SE WV DURING THE DAY
SUNDAY...AND TRANSITION TO FLURRIES EARLY SUNDAY EVENING. UP TO AN
ADDITIONAL INCH OF SNOW WILL BE POSSIBLE ACROSS WESTERN GREENBRIER
COUNTY WITH A FEW TENTHS POSSIBLE ELSEWHERE IN THIS REGION DURING
THIS TIME PERIOD. THE NORTHWEST FLOW WILL HAVE A
DOWNSLOPING...SUBSIDENCE EFFECT ELSEWHERE ACROSS THE AREA AND YIELD
LIMITED...IF ANY...CLOUD COVER AND DRYING CONDITIONS. ANY SUBSIDENCE
WARMING EFFECTS WILL BE OVERSHADOWED BY THE STRONG COLD AIR
ADVECTION. HIGHS WILL BE IN THE 20S ACROSS THE MOUNTAINS...WITH MID
TO UPPER 30S EAST OF THE BLUE RIDGE.

LATE SUNDAY NIGHT INTO MONDAY...THE RIDGE AXIS OF SURFACE HIGH
PRESSURE WILL CROSS THE REGION...WITH THE CENTER OF THE HIGH PASSING
TO OUR SOUTH. ALSO...THE SAME CAN BE SAID FOR AN UPPER RIDGE. THIS
WILL RESULT IN LOW TO MID LEVEL PREVAILING WINDS BECOMING MORE
SOUTHWESTERLY BY MONDAY AFTERNOON...AND THE START OF A WARM AIR
ADVECTION PATTERN THAT WILL HAVE ITS ORIGINS OFF THE WESTERN PORTION
OF THE GULF OF MEXICO. THE RESULT WILL BE MILDER TEMPERATURES ON
MONDAY AS COMPARED TO SUNDAY BY AN AVERAGE OF 10 TO 15 DEGREES AND
INCREASE HIGH LEVEL CLOUD COVER. DURING THIS TIME...LOW PRESSURE
WILL BEGIN MOVING ONSHORE FROM THE WESTERN GULF COAST.

MONDAY NIGHT INTO TUESDAY...THE WESTERN GULF LOW WILL MOVE NORTHEAST
THROUGH THE DEEP SOUTH. ISENTROPIC LIFT ON THE NORTH SIDE OF THE
SYSTEM WILL HELP PROVIDE LOWERING AND THICKENING OF THE CLOUD COVER
ACROSS THE REGION...AS WELL AS...INCREASING CHANCES OF LIGHT SNOW
LATE MONDAY NIGHT...AND THEN A TRANSITION TO LIGHT RAIN DURING THE
DAY TUESDAY. THERE MAY BE A NARROW WINDOW OF OPPORTUNITY FOR A
WINTRY MIX OF PRECIPITATION AS WARM NOSE DEVELOPS WITHIN THE
PRECIPITATION PRIOR TO SURFACE TEMPERATURES CLIMBING ABOVE FREEZING.
FOR NOW WILL LIMIT PRECIPITATION TYPES OF RAIN OR SNOW...BUT THIS IS
A FEATURE WORTH MENTIONING. BY TUESDAY NIGHT...WE WILL BE ON THE
BACKSIDE OF THE SYSTEM WITH LOW LEVEL WINDS AGAIN OUT OF THE
NORTHWEST WITH AN UPSLOPE SNOW SHOWER COMPONENT IN PLACE ACROSS SE
WV.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
AS OF 230 PM EST FRIDAY...

LOW PRESSURE IN THE GULF MONDAY NIGHT WILL TRACK NORTHEAST OFF
THE SOUTHEAST COAST BY TUESDAY NIGHT. THE EXACT PLACEMENT OF THE
LOW PRESSURE CENTER AND COLD AIR HAS BEEN VARYING DEPENDING ON
MODEL RUN. IF THE TRACK OF THE SYSTEM REMAINS FARTHER TO THE
SOUTH...COLD AIR WILL REMAIN IN THE AREA. THAT IS UNTIL THE LOW
TRACKS ACROSS THE SOUTHEASTERN USA AND PUSHES A WARM NOSE INTO THE
REGION. LOW LEVEL THICKNESSES...85H TEMPERATURES AND FORECAST
SOUNDING SUGGEST PRECIPITATION WILL PRIMARILY BE SNOW TUESDAY
MORNING THEN A WARM NOSE EDGES INTO SOUTHWEST AND SOUTHSIDE
VIRGINIA IN THE AFTERNOON CONVERT THEM OVER TO RAIN. ANOTHER MIX
SNOW AND RAIN EVENT EXPECTED FOR OUR CWA. CONVECTION ASSOCIATED
WITH THE SURFACE LOW SHOULD KEEP SNOWFALL AMOUNTS LOW AND UNDER 3
INCHES. STILL PLENTY OF TIME BEFORE SYSTEM ARRIVES AND A LOT CAN
CHANGE BETWEEN NOW AND THEN. WILL WORK OUT THE DETAILS AS STORM
GETS CLOSER. PLAYED HIGHS TUESDAY AROUND THE COOLER MOS VALUES
WITH READINGS FROM THE MID 30S IN THE UPPER 40S.

TUESDAY NIGHT...LOW PRESSURE DEEPENS OFF THE SOUTHEAST COAST WITH A
ROUND OF UPSLOPE SNOW SHOWERS AND SNOW FLURRIES INTO WEDNESDAY. HIGH
PRESSURE SKIRTS ACROSS THE REGION ON WEDNESDAY...THEN THE NEXT
SYSTEM APPROACHES THE AREA THURSDAY AFTERNOON. A COLD FRONT PUSHES
ACROSS THURSDAY NIGHT INTO FRIDAY. UNSETTLED WEATHER ON TAP FOR THE
END OF THE WORKWEEK.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
AS OF 1245 PM EST SATURDAY...

THE ARCTIC FRONT HAS PASSED THROUGH ALL AIRPORT THIS AFTERNOON...
AS EVIDENCED BY NORTHWEST WINDS GUSTING TO AROUND 30 KTS AND
FALLING TEMPERATURES ACROSS THE REGION. SNOW SHOWERS CONTINUE
ACROSS THE REGION AS WELL...WITH BANDS AND STREAMERS REDUCING
VISIBILITIES IN SOME AREAS TO LESS THAN A MILE...FOLLOWED BY RAPID
IMPROVEMENTS ONCE THE BANDS PASS. MVFR AND IFR CEILINGS ARE CONFINED
TO MAINLY LWB AND BLF...WHILE VFR CEILINGS ARE FOUND FURTHER EAST.

THROUGH THE REMAINDER OF SUNDAY...EXPECT LITTLE CHANGE IN
CONDITIONS...WITH STRONG WINDS AND WIDELY VARIABLE VISIBILITIES AS
THE SNOW BANDS COME AND PASS. SNOW BANDS WILL DECREASE IN INTENSITY
FROM EAST TO WEST OVERNIGHT. BY SUNRISE SUNDAY...ANY RESIDUAL
SNOW SHOWERS AND MVFR CEILINGS WILL BE CONFINED TO BLF AND LWB.
WINDS WILL REMAIN GUSTY INTO THE AFTERNOON AS HIGH PRESSURE
CONTINUES TO BUILD IN. EXPECT CONTINUED NORTHWEST WINDS WITH GUSTS
IN THE 25KT TO 30KT RANGE AREAWIDE THROUGH EARLY SUNDAY EVENING.

ANOTHER WEAK DISTURBANCE MAY BRING SUB-VFR CONDITIONS ON TUESDAY
WITH SOME LIGHT PRECIPITATION POSSIBLE FOLLOWED BY A RETURN TO VFR
UNDER WEAK HIGH PRESSURE FOR WEDNESDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...HIGH WIND WARNING UNTIL 4 AM EST SUNDAY FOR VAZ013>020-022.
     WINTER WEATHER ADVISORY UNTIL 6 AM EST SUNDAY FOR VAZ007-009-
     010-012-015-020.
     WIND ADVISORY UNTIL 7 AM EST SUNDAY FOR VAZ023-024-032>035.
NC...HIGH WIND WARNING UNTIL 4 AM EST SUNDAY FOR NCZ001-002-018.
     WINTER WEATHER ADVISORY UNTIL 6 AM EST SUNDAY FOR NCZ001-002-
     018.
     WIND ADVISORY UNTIL 4 AM EST SUNDAY FOR NCZ003-019.
WV...WINTER WEATHER ADVISORY UNTIL 6 AM EST SUNDAY FOR WVZ042-043.
     WINTER STORM WARNING UNTIL 6 AM EST SUNDAY FOR WVZ045.

&&

SYNOPSIS...JH/KM/WP
NEAR TERM...KM/WP
SHORT TERM...DS
LONG TERM...KK
AVIATION...KM/NF
Hazardous weather outlook, Feb 11, 2:01 PM EST, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
201 PM EST SAT FEB 11 2012

WVZ045-121915-
GREENBRIER-
201 PM EST SAT FEB 11 2012

...WINTER STORM WARNING IN EFFECT UNTIL 6 AM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

WINDS MAY STILL GUST TO 50 MPH EARLY SUNDAY WITH WIND CHILLS BELOW
ZERO.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO SEND ANY SNOWFALL OR WIND REPORTS.

VAZ007-009-010-012-WVZ042-043-121915-
TAZEWELL-SMYTH-BLAND-WYTHE-MERCER-SUMMERS-
201 PM EST SAT FEB 11 2012

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

WINDS MAY STILL GUST TO 50 MPH EARLY SUNDAY WITH WIND CHILLS BELOW ZERO.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO SEND ANY SNOWFALL OR WIND REPORTS.

VAZ013-014-016>019-022-121915-
PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-ROANOKE-
201 PM EST SAT FEB 11 2012

...HIGH WIND WARNING IN EFFECT UNTIL 4 AM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

WIND MAY STILL GUST TO 50 MPH EARLY SUNDAY WITH WIND CHILLS NEAR
ZERO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ015-020-121915-
ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-BATH-
201 PM EST SAT FEB 11 2012

...HIGH WIND WARNING IN EFFECT UNTIL 4 AM EST SUNDAY...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

WINDS MAY STILL GUST TO 50 MPH EARLY SUNDAY WITH WIND CHILLS BELOW ZERO.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO SEND ANY SNOWFALL OR WIND REPORTS.

NCZ004>006-020-VAZ043>047-058-059-121915-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
201 PM EST SAT FEB 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ023-024-032>035-121915-
BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
201 PM EST SAT FEB 11 2012

...WIND ADVISORY IN EFFECT UNTIL 7 AM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003-019-121915-
SURRY-WILKES-
201 PM EST SAT FEB 11 2012

...WIND ADVISORY IN EFFECT UNTIL 4 AM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND NORTHWEST NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ011-WVZ044-121915-
GILES-MONROE-
201 PM EST SAT FEB 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 high wind. Local standard time, as filed.

High Wind, Roanoke

When
February 11, 3:20 PM EST to February 12, 12:04 AM EST
Where
Roanoke forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
County Official
Coordinates
37.258, -80.016 (the zone’s center; the record gives no point)

High winds blew a tree down on a trailer on Old Dominion Road, five miles north of the City of Roanoke. Another tree was blown down five miles northeast of the City of Roanoke. Yet another tree was blown down six miles south southwest of the City of Roanoke. Damage values are estimated.

High Wind, Patrick

When
February 11, 6:31 PM EST to 11:00 PM EST
Where
Patrick forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$18,000
Reported by
County Official
Coordinates
36.678, -80.284 (the zone’s center; the record gives no point)

High winds blew trees down scattered about the county. Specific locations include Ararat Highway near Ararat and along the Blue Ridge Parkway west northwest of Woolwine. Damage values are estimated.

High Wind, Franklin

When
February 11, 7:28 PM EST to 9:34 PM EST
Where
Franklin forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
36.992, -79.881 (the zone’s center; the record gives no point)

High winds brought a power line down a the Callaway Elementary School. Several trees were blown down on Snow Creek Road and also Henry Road. Damage values are estimated.

High Wind, Carroll

When
February 11, 7:30 PM EST to 11:00 PM EST
Where
Carroll forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
36.697, -80.829 (the zone’s center; the record gives no point)

High winds blew trees down in the county. The individual trees were blown down in Sylvatus, Laurel Fork, and near Austinville. Damage values are estimated.

High Wind, Floyd

When
February 11, 8:15 PM EST to 9:10 PM EST
Where
Floyd forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
Trained Spotter
Coordinates
36.932, -80.362 (the zone’s center; the record gives no point)

High winds brought a power line down in the 4100 block of Daniels Run Road four miles east of Pilot. Winds also brought a tree down on a power line on Goff Road near Green Acres Hill Lane near Terrys Fork. Damage values are estimated.

High Wind, Bath

When
February 11, 8:15 PM EST to 10:00 PM EST
Where
Bath forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
38.059, -79.741 (the zone’s center; the record gives no point)

High winds blew trees down throughout the county, with most of these trees in the Millboro and Back Creek Mountain areas. The winds brought a power line down on Route 220 near the Bath County and Highland County border. Damage values are estimated.

High Wind, Montgomery

When
February 11, 8:20 PM EST to 8:30 PM EST
Where
Montgomery forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.174, -80.387 (the zone’s center; the record gives no point)

High winds blew down trees in two distinct areas. At a location fives miles west northwest of Christiansburg, a tree was blown down on Mudpike Road and also Glasgow Road. Another tree was blown down on McCoy Road near Long Shop. Damage values are estimated.

High Wind, Craig

When
February 11, 8:21 PM EST to 11:00 PM EST
Where
Craig forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
County Official
Coordinates
37.481, -80.212 (the zone’s center; the record gives no point)

High winds brought a tree down at the intersection of Routes 611 and 311. Multiple trees were downed and blocked Route 311 three miles west of New Castle. Damage values are estimated.

High Wind, Grayson

When
February 11, 8:45 PM EST to 10:30 PM EST
Where
Grayson forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.657, -81.225 (the zone’s center; the record gives no point)

High winds brought two trees down in the county. A 60-foot tall tree was blown down along Stevens Road two miles west of Fries. Another tree was blown down on Peaks Mountain Road six miles south southeast of Galax. Damage values are estimated.

High Wind, Henry

When
February 11, 9:00 PM EST
Where
Henry forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
Trained Spotter
Coordinates
36.689, -79.926 (the zone’s center; the record gives no point)

High winds brought two trees down on a power line. This caused the transformer to blow and a small fire in the brush below it. Damage values are estimated.

High Wind, Botetourt

When
February 11, 11:15 PM EST
Where
Botetourt forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
37.557, -79.812 (the zone’s center; the record gives no point)

High winds blew trees down in Glen Wilton. Damage values are estimated.

High Wind, Amherst

When
February 11, 11:30 PM EST
Where
Amherst forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
37.605, -79.145 (the zone’s center; the record gives no point)

High winds blew a tree down that blocked the intersection of Route 643 and Matohe Road six miles west of Amherst. Another tree was blown down and blocked the intersection of Route 60 and Dyson Road near Forks of Buffalo. Damage values are estimated.

High Wind, Bedford

When
February 12, 1:00 AM EST
Where
Bedford forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
37.315, -79.524 (the zone’s center; the record gives no point)

High winds blew a tree down that blocked Route 608 one mile east northeat of Moneta. Another tree was blown down and blocked Route 637 three miles southwest of Big Island. Damage values are estimated.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 368196, 368197, 368199, 368191, 368192, 368195, 368193, 368194, 368189, 368200, 368201, 368203, 368204.